Alert archive / Illinois / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 52, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jun 17, 2022, 3:53 AM CDT for 4 counties in Illinois. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2022, 3:53 AM CDT (08:53 UTC)
- Expired
- Jun 17, 2022, 4:45 AM CDT
- In force
- 52 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cass County, IL, Menard County, IL, Morgan County, IL, Sangamon County, IL
The radar
The Lincoln radar (KILX), 63 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 4:35 AM CDT | TSTM WND DMG | 2 Nne Grandview, IL | TREE LIMBS DOWN. REPORT RELAYED BY BROADCAST MEDIA. TIME ESTIMATED BY RADAR. |
| Jun 17, 4:40 AM CDT | TSTM WND DMG | 1 Wnw Grandview, IL | POWER LINES DOWN NEAR LANPHIER HIGH SCHOOL AND IN THE NORTHGATE SUBDIVISION. TIME ESTIMATED FROM RADAR. |
| Jun 17, 4:40 AM CDT | TSTM WND DMG | 2 Wnw Grandview, IL | MULTIPLE 4 INCH BRANCHES BROKEN OFF. A FEW UNHEALTHY TREES WERE BROKEN OFF A FEW FEET OFF THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 1:42 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2224 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1926 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
491
WUUS53 KILX 170853
SVRILX
ILC017-129-137-167-170945-
/O.NEW.KILX.SV.W.0052.220617T0853Z-220617T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
353 AM CDT Fri Jun 17 2022
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Menard County in central Illinois...
Northwestern Sangamon County in central Illinois...
Eastern Cass County in west central Illinois...
Northeastern Morgan County in west central Illinois...
* Until 445 AM CDT.
* At 353 AM CDT, a severe thunderstorm was located near Ashland, or
13 miles southeast of Virginia, moving east at 30 mph. Additional
strong to severe storms were northwest of Virginia and also moving
east.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Pleasant Plains around 400 AM CDT.
Athens around 420 AM CDT.
Sherman around 435 AM CDT.
Williamsville around 440 AM CDT.
Other locations impacted by this severe thunderstorm include
Prentice, Sinclair, Atterberry, Cantrall, Capital Airport, Salisbury,
Farmingdale, Newmansville, Lincolns New Salem and Grandview.
This includes the following highways...
Interstate 55 between mile markers 96 and 105.
Interstate 72 between mile markers 102 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Lincoln.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4006 9019 4006 9016 4007 9015 4006 9013
4008 9012 4008 9009 4009 9007 4009 8959
3977 8958 3976 9021 4005 9021
TIME...MOT...LOC 0853Z 267DEG 28KT 3985 9000
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Geelhart2 follow-up statements
985
WWUS53 KILX 170919
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
419 AM CDT Fri Jun 17 2022
ILC017-129-137-167-170945-
/O.CON.KILX.SV.W.0052.000000T0000Z-220617T0945Z/
Menard-Sangamon-Cass-Morgan-
419 AM CDT Fri Jun 17 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR MENARD...NORTHWESTERN SANGAMON...SOUTHEASTERN CASS AND
NORTHEASTERN MORGAN COUNTIES...
At 419 AM CDT, a severe thunderstorm was located over Pleasant
Plains, or 14 miles east of Virginia, moving east at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Athens around 505 AM CDT.
Sherman around 515 AM CDT.
Other locations impacted by this severe thunderstorm include
Prentice, Sinclair, Atterberry, Cantrall, Capital Airport, Salisbury,
Farmingdale, Newmansville, Lincolns New Salem and Grandview.
This includes the following highways...
Interstate 55 between mile markers 96 and 105.
Interstate 72 between mile markers 102 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4009 9000 4009 8959 3977 8958 3976 9021
3991 9021 3996 9016 4002 9012
TIME...MOT...LOC 0919Z 270DEG 13KT 3989 8995
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Geelhart843
WWUS53 KILX 170944
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
444 AM CDT Fri Jun 17 2022
ILC017-129-137-167-170954-
/O.EXP.KILX.SV.W.0052.000000T0000Z-220617T0945Z/
Menard-Sangamon-Cass-Morgan-
444 AM CDT Fri Jun 17 2022
...THE SEVERE THUNDERSTORM WARNING FOR MENARD...NORTHWESTERN
SANGAMON...SOUTHEASTERN CASS AND NORTHEASTERN MORGAN COUNTIES WILL
EXPIRE AT 445 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However heavy rain is still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
central and west central Illinois.
LAT...LON 4009 9000 4009 8959 3977 8958 3976 9021
3991 9021 3996 9016 4002 9012
TIME...MOT...LOC 0944Z 267DEG 28KT 3990 8974
$$
GeelhartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:39 AM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 17, 2:39 AM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 239 AM CDT Fri Jun 17 2022 .SYNOPSIS... Issued at 237 AM CDT Fri Jun 17 2022 Scattered strong thunderstorms are expected early this morning, mainly south of a Quincy to Decatur line. Once storms depart, clouds will diminish through the day. Some temporary relief from the heat is expected today and Saturday, as lower humidity air filters into the region. Highs will be in the mid 80s today, and low 80s on Saturday. The relief will be short-lived, as temperatures return to the 90s for next week. Aside from the storms this morning, no rainfall is expected through at least Tuesday. && .SHORT TERM...(Today and tonight) ISSUED AT 237 AM CDT Fri Jun 17 2022 A weak frontal boundary remained draped across the CWA as of very early Fri morning, positioned roughly along or just north of the I- 72 corridor at 05z/12am. West of the area, thunderstorms developed late Thursday night/very early Fri morning along a tight low level (925mb, 850mb) moisture gradient located from SW Nebraska into far southern IA. RAP analysis suggests this gradient, and the sfc front, will gradually shift southward during the pre-dawn hours, resulting in the existing convection taking on a southeastward trajectory. That puts existing storms on a path to clip the southwest portions of the CWA, likely between 3-8 AM, and within the last few minutes additional storms began developing along a Schuyler to Christian Co. line. While deep layer shear will be marginal, around 30 knots, ample elevated instability will support the potential for scattered strong wind gusts and isolated hail. Locally heavy rainfall is also a concern, as PWAT values are near 2" and radar estimates across southern IA show areas where 3+ inches of rain have fallen. Storms are expected to be fairly progressive as they drop southeast though, which should limit the flash flooding potential. Storms should depart the CWA no later than mid-morning, and once they do a relatively quiet weather day is anticipated. Cloud cover will diminish into the afternoon, as a broad sfc high pressure over Canada nudges toward the upper Great Lakes. Winds will take on a northerly component today, and dewpoints start to lower with the front having moved off to the south. It will still be warm, but temperatures will be closer to normal, with highs in the mid to upper 80s and overnight lows in the low 60s. && .LONG TERM...(Saturday through Thursday) ISSUED AT 237 AM CDT Fri Jun 17 2022 Saturday looks like the nicest day in the forecast, as strong sfc high pressure over the Great Lakes results in northeasterly winds across central IL, which will continue to advect lower dewpoint air in to the area. Afternoon dewpoints in the 50s will feel quite refreshing compared to the 70s dewpoints earlier this week. Mostly sunny skies and relatively light winds (less than 10 mph) will make it a seasonable summer day, with highs in the low 80s. The upper level pattern will be very amplified by Saturday, with a significant upper level ridge positioned to the west of our area, across the eastern Great Plains. Unfortunately, with that ridge looming upstream, any reprieve from the heat will be short-lived, and indeed 850mb temps are expected to climb from the mid-teens (degC) on Saturday to around +23 degC by Tuesday. High temperatures return to the 90s by Monday, and likely stay there through at least the upcoming work week, and possibly beyond. The CPC 8-14 day outlook (valid June 24-30) strongly favors above normal temperatures across the Midwest, and normal high temperatures for late June are in the mid to upper 80s. Circling back to the upcoming week, conditions don't look too oppressive for Monday. While highs are expected to be in the low 90s, dewpoints stay in the 60s, which would keep heat indices below 100. Tuesday is more concerning, with highs expected to push into the upper 90s, and some guidance suggesting highs in the triple digits. Dewpoints near or into the 70s could result in heat indices approaching 105, possibly requiring a heat advisory if that forecast holds. Into the latter half of the work week, a shortwave moving through the northern Plains will flatten the ridge somewhat, although high 500-mb heights will remain anchored across the southern MS Valley. There is the potential for a few upper disturbances to move along the northern periphery of the flattened ridge, potentially bringing precip/storms to central IL sometime in the Wed/Thur timeframe. Confidence is quite low at this range, however, and only slight chance PoPs are included in the forecast. With precip chances few and far between, abnormally dry conditions expanding across east- central IL, and another prolonged stretch of well-above normal temperatures, the possibility of at least some drought development is increasing. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1140 PM CDT Thu Jun 16 2022 VFR conditions will prevail at all TAF sites next 24hrs. Scattered cirrus will prevail at most sites overnight. However, a complex of storms that has developed over eastern and southeast Nebraska will move east to southeast toward the state. Most HiRes models bring parts of this complex into west central IL toward morning, about 10-11z. Based on current guidance, looks like SPI will be the only site to see any convection. So, will have VCTS for now at SPI later than first thought. All other sites will have overcast cirrus or a mix of mid and high clouds during the morning hours. Skies should clear from north to south from late morning through early afternoon. Clear skies expected into the evening hours. Winds will be light and variable overnight and then be relatively light out of the northwest during the day...then light and variable again tomorrow evening. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Erwin SHORT TERM...Erwin LONG TERM...Erwin AVIATION...Auten
Hazardous weather outlook, Jun 16, 3:31 PM CDT, 12 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 331 PM CDT Thu Jun 16 2022 ILZ027>031-036>038-040>046-171700- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion- 331 PM CDT Thu Jun 16 2022 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. There is a chance for thunderstorms, mainly south of I-74 and primarily overnight. If storms move into the area, some could be severe producing damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Dangerously hot and humid conditions may return to the region next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this evening and overnight. ILZ047>057-061>063-066>068-071>073-171700- Cass-Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas- Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay- Richland-Lawrence- 331 PM CDT Thu Jun 16 2022 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. Dangerous heat and humidity will continue near and south of I-72 through this evening. Heat indices are expected to peak between 100 and 105 degrees today. There is a chance for thunderstorms, primarily overnight. If storms move into the area, some could be severe producing damaging winds and large hail. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few strong to severe storms may linger Friday morning. Dangerously hot and humid conditions may return to the region next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this evening and overnight. AAT
In the hours before
Local storm report, Jun 17, 3:47 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
347 AM CDT FRI JUN 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 AM HAIL RUSHVILLE 40.12N 90.56W
06/17/2022 E1.00 INCH SCHUYLER IL PUBLIC
&&
ERWINThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 3:27 AM CDT | Severe Thunderstorm Warning | ILX | Cass, Mason, Schuyler | 48 min |
| Jun 17, 4:09 AM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 51 min |
| Jun 17, 4:15 AM CDT | Special Weather Statement | ILX | Christian | 30 min |
| Jun 17, 4:42 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Sangamon | 33 min |
| Jun 17, 4:58 AM CDT | Severe Thunderstorm Warning | ILX | Morgan | 19 min |
| Jun 17, 5:14 AM CDT | Flash Flood Warning | ILX | Morgan, Sangamon, Scott | 4 hr |
| Jun 17, 5:14 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Sangamon | 34 min |
| Jun 17, 5:22 AM CDT | Severe Thunderstorm Warning | ILX | Cumberland, Effingham, Jasper, Shelby | 23 min |
| Jun 17, 5:43 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Effingham, Moultrie, Shelby | 30 min |
| Jun 17, 5:47 AM CDT | Severe Thunderstorm Warning | ILX | Cumberland, Effingham, Jasper, Shelby | 43 min |
| Jun 17, 6:07 AM CDT | Flash Flood Warning | ILX | Cumberland, Effingham, Jasper, Shelby | 4 hr |
| Jun 17, 6:17 AM CDT | Severe Thunderstorm Warning | ILX | Clay, Richland | 28 min |
| Jun 17, 6:44 AM CDT | Severe Thunderstorm Warning | ILX | Crawford, Jasper, Lawrence, Richland | 46 min |
| Jun 17, 7:15 AM CDT | Flash Flood Warning | ILX | Crawford, Lawrence | 3 hr |
| Jun 17, 9:56 AM CDT | Areal Flood Warning | ILX | Effingham | 6 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.